CSN Login
Members Online: 4

Need Help

jiliescu80
Posts: 3
Joined: Oct 2012

Hello, on 8/31/12 I had a total thyroidectomy for a Stage 1 Papillary thyroid cancer. I was released from the hospital with 100 cmg of syndroid and a lot of calcium. No RAI treatment needed per doctor's advice. I'm 5'2 and weight about 119lbs. First 3 weeks post surgery were horrible: sweats; sleepless nights; tired; anxiety; panic attacks etc. Blood work for TSH showed a 2.2 level on 9/15/12. ON Monday 10/22/12 I was due for another round to blood work and this time my TSH was 10.48....My dose has not been changed since I got out of the hospital due to all the symtoms I had......For the past 6 weeks I've been feelign better, I don't have any severe symtoms except that I'm loosing a lot of hair and I also have itchy scalp. Can enyone tell me if they've experience anything like this with their TSH? Why did it go sooo high in a matter of 4 weeks? from 2.2 to 10.48.....I'm taking the med every day at 3:30 - 4AM and then around 6:30-7AM I'm taking my omeprazole for heartburn so I can eat (I'm also a type 1 diabetic). Should I be avoiding any food that may cause the med not to absorb properly? What could be wrong?
Your advice is much appreciated.

Baldy's picture
Baldy
Posts: 225
Joined: Mar 2011

Hi jiliescu 80,

Calcium can prevent synthroid absorption if taken simultaneously. I too was on calcium post surgery {for about a week} and I also take daily vitamins which contain calcium. If you take the calcium either at least 4 hours before or at least 4 hours after you take your synthroid, you should be okay.

Interestingly, neither the surgeon or the attending physician in the hospital told me this, I had to find out on this web site. The fine print on the synthroid should also talk about this.

Also, you shouldn't eat for an hour after taking synthroid. The way I do it is to take my TRH-thyroid replacement hormone {levothyroxine in my case and synthroid in yours} when I wake up, wait an hour, eat breakfast and take the multi-vitamin {calcium in your case} with either lunch or dinner.

Alan

jiliescu80
Posts: 3
Joined: Oct 2012

I too am on levothyroxine (syndroid for generic) and i'm following the directions from the fine print. My doctor told me I need to wait at least 2 hours before taking calcium or antiacid meds. On average i'm waiting about 3 to 3.5 hours. I talked to my doc today and he just increased my dose from 100mcg to 125mcg. He wants me at 0.1 TSH, so I have some work to do to get there. I'm not looking forward to the symtoms caused by the increase in the dose but it looks like I have no choice. Could you tell me if you had an increase in meds what were the symtoms?
thanks and best of luck to you!

Baldy's picture
Baldy
Posts: 225
Joined: Mar 2011

Hi,

I'm still on the same dose as I was from the beginning. If I remember correctly, I weighed 166 when I had my 1st appointment {pre-surgery} with my endocrinologist and he determined my dose should be 175 mcg. He said he wanted me a little hyper for the first couple of years and would probably reduce the dose later. I have an appt with him in December which will be just 3 months shy of my 2 year anniversary of my surgery, so he may reduce my dose then. I hope not, I haven't had any symptoms of hyper or hypo thyroid and I don't want to screw up what appears to be working well. Hopefully my thyroid levels will be sufficiently normal that he'll leave things as they are.

Hopefully you won't see any additional bad side effects and instead will see the problems you're currently having subside.

There have been a number of people on here who don't seem to respond well to levothyroxine. If this is the case with you, there are other options available. Since I'm not having any problems of that kind, I'm not sure what they are, but you could ask your endo about them. If I remember correctly there is one that is from a biological source instead of being synthasized in a lab.

Alan

amorriso
Posts: 186
Joined: Oct 2010

Hi there. We are similar in height and weight - I was originally on 100mcg, then it was increased to 125. Now although my bloodwork said all was fine - physically I had some problems - achy joints and muscles mainly. -Having done some reading on this site about problems people have I decided to increase my dose (I didnt ask my endocronologist since he and I dont really get along well, but did check with my favorite GP who has been very good)Gradually my aches and pains subsided, my weight is stable, energy good, and I feel good. I was getting a few side effects after about 2 months - nothing major - just a bit jittery..so I have altered my dose and now I do 2 days on 125, 2 days of 150. Still feeling good! And blood work supports that all is ok.

I take calcium(with magnesium and vitamin D) and vitamin B complex in the evenings. My thyroxin I take in the early mornings. Something I do have to watch is how much caffeine I have - Now I need my morning cup - but make it a bit weaker - full strength does a number on me - oh boy do I get the shakes!

Hope you can get everything sorted...be patient - it does take time

jiliescu80
Posts: 3
Joined: Oct 2012

ok so i've been on 125mcg for 5 days now. Yesterday I started runnig fever, around 101.8 with body aches, especially around my neck. I also have some abdominal cramping and it's pretty severe at times. Are these normal symptoms with an increase in levothyroxine? I keep reading on line that some of the hyper symptoms do include fever and joints/body aches.
Thanks.

amorriso
Posts: 186
Joined: Oct 2010

I've never heard of those symptoms in relation to increasing a dosage...and I think it takes much longer for the levothyroxine to build up in your system. I'm thinking you may have a flu or virus...

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network